Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Paducah, KY

June 17, 2009Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 17, 2009, 2:38 PM CDT for Muhlenberg County, Kentucky. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 2:38 PM CDT (19:38 UTC)
Expired
Jun 17, 2009, 3:45 PM CDT
In force
67 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Muhlenberg County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:37 AM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Jun 17, 3:37 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CDT WED JUN 17 2009

.DISCUSSION...
MAIN SHORT-TERM CHALLENGE IS DETERMINING HOW MUCH CONVECTION WILL
FIRE OVER THE NEXT 24 TO 36 HOURS. THUNDERSTORM COVERAGE OVER THE
PLAINS TONIGHT IS MUCH LESS THAN THE PAST FEW NIGHTS...SO OUR RAIN
CHANCES LATE TONIGHT INTO THE MORNING HOURS SHOULD REMAIN MUCH LOWER
THAN PREVIOUS DAYS. WILL HAVE TO MONITOR ISOLATED ACTIVITY TRYING TO
DEVELOP ON THE NOSE OF A WEAK LOW-LEVEL JET OVER EASTERN KANSAS AND
WESTERN MISSOURI IN CASE IT SPREADS THIS WAY.

OVER THE NEXT FEW DAYS...AN UPPER-LEVEL RIDGE OVER THE SOUTHERN
PLAINS WILL BUILD EASTWARD INTO THE MIDDLE MISSISSIPPI AND LOWER
OHIO VALLEYS. STRONG SUBSIDENCE ASSOCIATED WITH THIS RIDGE SHOULD
HELP TO LIMIT DAYTIME THUNDERSTORM DEVELOPMENT TODAY...AND
COMPLETELY ELIMINATE ANY DEVELOPMENT ON THURSDAY. LATEST 4KM AND
12KM NAM-WRF RUNS DEVELOP WIDELY SCATTERED CONVECTION IN AN ARC FROM
THE TENNESSEE VALLEY NORTHWESTWARD ACROSS WESTERN KENTUCKY AND THE
MISSOURI BOOTHEEL THIS AFTERNOON...PERHAPS ALONG A WEAK CONVERGENCE
ZONE. THE ACTIVITY QUICKLY DECAYS WITH THE LOSS OF DAYTIME HEATING
BY EVENING. AS A RESULT...OUR POPS ARE SLIGHTLY HIGHER OVER WESTERN
KENTUCKY...WITH JUST SLIGHT CHANCES ELSEWHERE EXCEPT THE MISSOURI
OZARK FOOTHILLS WHERE THE CAPPING INVERSION WILL BE THE STRONGEST.

TONIGHT...MOST MODELS DEVELOP CONVECTION OVER THE MID MISSOURI
VALLEY AND SLIDE IT EAST OVERNIGHT. 00Z RUNS OF BOTH THE 12KM NAM
AND 40KM GFS HINT THAT SOME OF THIS ACTIVITY MAY SLIDE INTO FAR
NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
OVERNIGHT...SO WE MAINTAINED SMALL CHANCES THERE. SOMEWHAT
BOTHERSOME IS THE STRONG MCS THE NCAR 3KM WRF-ARW BRINGS INTO THE
FORECAST AREA LATE THIS EVENING AFTER ORIGINATING THE SYSTEM JUST
NORTHWEST OF KANSAS CITY. WILL CONSIDER THIS PARTICULAR SOLUTION AN
OUTLIER AT THIS TIME...BUT A LOOK AT FUTURE RUNS MAY BE ADVISABLE.
ANY ACTIVITY THAT AFFECTS THE AREA LATE TONIGHT MAY LINGER OVER THE
EVANSVILLE AREA THURSDAY...ESPECIALLY EARLY IN THE DAY...SO WE
MAINTAINED SLIGHT CHANCES THERE FOR TOMORROW.

ONCE THE RIDGE TAKES HOLD...THE HEAT AND HUMIDITY WILL CERTAINLY
COMBINE TO MAKE CONDITIONS QUITE UNCOMFORTABLE. AFTER REACHING THE
UPPER 90S TODAY...HEAT INDICES ARE FORECAST TO REACH THE CENTURY
MARK THURSDAY AND FRIDAY. WHILE THIS IS JUST SHY OF OUR HEAT
ADVISORY CRITERIA...WE WILL CONTINUE TO HIGHLIGHT THE INTRODUCTION
TO SUMMER IN THE HWO AND BY HEADLINING THE ZFP.

THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
AFTERNOON AND NIGHT ALONG AND IN ADVANCE OF THE NEXT FRONTAL SYSTEM.
AFTER A COUPLE DAYS OF GFS/ECMWF RUN-TO-RUN CONTINUITY...THE 00Z
VERSIONS OF BOTH MODELS HAVE SHED SOME UNCERTAINTY ON WHETHER THE
FRONT WILL MAKE IT COMPLETELY THROUGH THE AREA...OR WHETHER IT WILL
EVEN GET HERE AT ALL...PRESUMABLY DUE TO THE INFLUENCE OF THE UPPER
RIDGE TO OUR SOUTH. INSTEAD OF MAKING A RADICAL CHANGE NOW...WE WILL
AWAIT LATER MODEL RUNS TO EITHER CONFIRM OR DENY THIS CHANGE.

&&

.AVIATION...
VFR CONDITIONS EXPECTED MUCH OF TODAY. COULD SEE SOME MVFR FOG
FORMATION EARLY MORNING...ESPECIALLY IN AREAS WHERE SKIES STAY
CLEAR. SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTERNOON
INTO THE EVENING HOURS. HOWEVER...THE SCATTERED NATURE OF THE STORMS
PRECLUDE EXPLICIT MENTION IN THE TAF. WILL GO WITH CB MENTION FOR
NOW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....PRESLEY
AVIATION...MEFFERT
Hazardous weather outlook, Jun 17, 5:10 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CDT WED JUN 17 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
510 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY DURING
THE AFTERNOON HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

ANY THUNDERSTORMS THAT DEVELOP TODAY SHOULD DISSIPATE BY EVENING.
ADDITIONAL DEVELOPMENT OVER THE MISSOURI VALLEY MAY IMPACT
NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT...HUMID AIR IS FORECAST TO SPREAD ACROSS THE REGION THURSDAY
AND FRIDAY. MAXIMUM HEAT INDEX VALUES BOTH AFTERNOONS MAY BE AROUND
100 DEGREES. THIS WILL BE THE FIRST SIGNIFICANT WAVE OF HEAT TO
AFFECT THE REGION THIS SEASON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING AS A COLD FRONT MAKES ITS WAY THROUGH THE QUAD STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY TODAY...AND MORE LIKELY LATE
FRIDAY.

RJP

In the hours before

Special weather statement, Jun 17, 1:34 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT WED JUN 17 2009

KYZ015-016-021-171945-
WEBSTER-HOPKINS-MUHLENBERG-
INCLUDING THE CITIES OF...DIXON...MADISONVILLE...GREENVILLE
134 PM CDT WED JUN 17 2009

AT 130 PM...PADUCAH RADAR SHOWED STRONG THUNDERSTORMS BETWEEN
CENTRAL CITY AND DRAKESBORO IN EASTERN MUHLENBERG COUNTY. INTENSE
RAINFALL OF ALMOST 2 INCHES PER HOUR MAY BE ACCOMPANIED BY SMALL
HAIL OR GUSTY WINDS. MORE SCATTERED STORMS STRETCHED FURTHER WEST
TOWARD PROVIDENCE BUT THE MOST INTENSE CELL THROUGH 2 PM WILL BE
EAST OF GREENVILLE.
Special weather statement, Jun 17, 2:26 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CDT WED JUN 17 2009

KYZ010-013-015>017-020>022-172030-
CRITTENDEN-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-
TODD-
INCLUDING THE CITIES OF...MARION...PRINCETON...DIXON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
226 PM CDT WED JUN 17 2009

AT 225 PM...PADUCAH RADAR SHOWED STRONG THUNDERSTORMS ORIENTED
ALONG A LINE FROM NEAR PROVIDENCE...SOUTH AND EAST THROUGH
MADISONVILLE...TO AROUND GRAHAM AND GREENVILLE. INTENSE RAINFALL
OF ALMOST 2 INCHES PER HOUR MAY BE ACCOMPANIED BY SMALL HAIL OR
GUSTY WINDS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:52 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg53 min
Jun 17, 2:55 PM CDTAreal Flood AdvisoryPAHChristian, Hopkins, Muhlenberg79 min
Jun 17, 3:41 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd34 min
Jun 17, 4:05 PM CDTSevere Thunderstorm WarningPAHDaviess40 min
Jun 17, 4:17 PM CDTSevere Thunderstorm WarningPAHTodd13 min
Jun 17, 5:58 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins32 min
Jun 17, 6:33 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Trigg27 min
Jun 17, 6:42 PM CDTSevere Thunderstorm WarningPAHChristian, Todd33 min
Jun 17, 11:00 AM CDTRiver Flood WarningPAHAlexander, Jackson, Union7 days

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.